Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 202, NWS Atlanta, GA

July 8, 2020Gwinnett County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 8, 2020, 8:22 PM EDT for Gwinnett County, Georgia. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2020, 8:22 PM EDT (00:22 UTC)
Expired
Jul 8, 2020, 8:45 PM EDT
In force
23 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Gwinnett County, GA

The radar

The Atlanta radar (KFFC), 97 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 8:30 PM EDTTSTM WND DMG2 Se Rest Haven, GALARGE TREE DOWN ALONG STONELEIGH RUN DRIVE WHICH DAMAGED THE ROOF OF A CAR.
Jul 8, 8:30 PM EDTTSTM WND DMG3 Se Buford, GA2 TREES REPORTED DOWN ALONG ROLLING CREEK DRIVE NE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2020-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2020-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
360 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

461 
WUUS52 KFFC 090022
SVRFFC
GAC135-090045-
/O.NEW.KFFC.SV.W.0202.200709T0022Z-200709T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
822 PM EDT Wed Jul 8 2020

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Gwinnett County in north central Georgia...

* Until 845 PM EDT.

* At 822 PM EDT, a severe thunderstorm was located near Rest Haven,
  or 9 miles north of Lawrenceville, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lawrenceville, Sugar Hill, Suwanee, Buford, Braselton, Dacula, Rest
  Haven, Harbin and Hog Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3410 8387 3413 8382 3400 8387 3398 8383
      3397 8383 3395 8381 3393 8380 3387 8387
      3404 8409 3415 8401
TIME...MOT...LOC 0022Z 303DEG 8KT 3409 8396 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 7:30 PM EDT, 52 minutes earlier.

Area forecast discussion, Jul 8, 7:30 PM EDT, 52 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
730 PM EDT Wed Jul 8 2020

.PREV DISCUSSION... /Issued 401 PM EDT Wed Jul 8 2020/

SHORT TERM /Tonight through Thursday Night/...
Expect largely diurnal convection to continue through the short
term as deep moisture remains over the region. Lingering surface
boundary from exiting low will provide a focus for convection
tonight. With high precipitable water values, expect stronger
storms to be efficient rain producers.

For Thursday, weak northwest flow will guide two upper level
impluses into the area, promoting afternoon and evening
convection. Models are in good agreement with showing better
initiation over the southern CWA and the northeast Georgia
mountains, so have gone ahead and included likely pops for those
areas for Thursday afternoon. Pops diminish into the late evening
hours.

Near normal to slightly below normal temperatures are expected
through the period.

31

LONG TERM /Friday through Wednesday/...
A strong upper level high pressure system over the SW United States
will continue to steer low pressure systems from out of the great
lakes through the SE. This nearly continuous upper level trough will
keep pops at chance through the rest of the forecast period. This NW
flow shows the potential to trigger an MCS somewhere in the SE by
the end of the weekend. Severe parameters are showing the potential
for a favorable severe weather environment with a 200mb jet and
steep mid-level lapse rates, especially across northern Georgia.

Temperatures will climb in to the lower 90s by Friday across
northern Georgia and upper 90s across south and central Georgia.
Dewpoints will range from the mid to lower 70s for most of the CWA.
This combination of heat and humidity will push heat indices over
100 for SE portions of the CWA Friday through Sunday. These
temperatures will continue through the forecast period, hovering
slightly above climatological average.

Vaughn

&&

.AVIATION...
00Z Update...
Scattered showers and isolated thunderstorms will continue to wind
down for the next couple of hours. Will keep tempos in for the
next two hours to cover any lingering convective activity. Not too
confident that IFR clouds will develop overnight, the hi-res
models are not progging. However, the airports that received
rainfall would have better chances, so did go a tempo bkn for
those TAF sites. Winds will be light, but should remain on the
west side for the duration.

//ATL Confidence...00Z Update...
Med confidence all elements.

NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  90  72  94 /  30  40  30  40
Atlanta         72  86  73  92 /  60  50  40  50
Blairsville     66  82  66  86 /  40  60  40  60
Cartersville    70  88  71  92 /  50  40  30  50
Columbus        72  90  74  95 /  50  50  30  50
Gainesville     71  86  71  90 /  30  50  30  50
Macon           72  89  73  93 /  50  50  30  50
Rome            71  89  72  92 /  40  40  30  60
Peachtree City  70  88  71  92 /  60  50  30  50
Vidalia         74  90  75  95 /  30  60  30  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...31
LONG TERM....Vaughn
AVIATION...NListemaa
Hazardous weather outlook, Jul 8, 12:34 PM EDT, 7 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1234 PM EDT Wed Jul 8 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091645-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1234 PM EDT Wed Jul 8 2020

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Afternoon thunderstorms are expected to develop across the region
today. Some storms could be strong with heavy rain, lightning,
and gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Thunderstorms are possible each day during the afternoon.
Some severe thunderstorms are possible on Sunday with damaging
winds being the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jul 8, 6:47 PM EDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
647 PM EDT Wed Jul 8 2020

GAZ056-070-082315-
Lamar GA-Spalding GA-
647 PM EDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR LAMAR AND SOUTHEASTERN SPALDING
COUNTIES UNTIL 715 PM EDT...

At 647 PM EDT...a strong thunderstorm was over Milner, or near
Barnesville...moving south at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Barnesville, Milner, Orchard Hill, Aldora, Redbone, Liberty Hill,
Goggins, Piedmont, Johnstonville and Chappel Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3303 8427 3304 8425 3318 8425 3320 8409
      3306 8404 3295 8404 3295 8405 3293 8406
      3293 8412 3299 8412 3299 8427
TIME...MOT...LOC 2247Z 352DEG 14KT 3312 8419

WIND...40MPH
Special weather statement, Jul 8, 7:19 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
719 PM EDT Wed Jul 8 2020

GAZ022-033-045-082345-
North Fulton GA-DeKalb GA-Forsyth GA-
719 PM EDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...NORTHWESTERN
DEKALB AND SOUTHWESTERN FORSYTH COUNTIES UNTIL 745 PM EDT...

At 718 PM EDT...a strong thunderstorm was over Alpharetta, or 13
miles southwest of Cumming. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Sandy Springs, Roswell, Johns Creek, Alpharetta, Dunwoody, Doraville,
Berkeley Lake and Brookwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3409 8414 3403 8414 3403 8417 3399 8419
      3399 8420 3400 8421 3400 8423 3399 8426
      3397 8426 3396 8428 3391 8425 3394 8441
      3398 8438 3401 8440 3404 8441 3413 8435
TIME...MOT...LOC 2318Z 013DEG 2KT 3405 8427

WIND...40MPH
Special weather statement, Jul 8, 7:23 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
723 PM EDT Wed Jul 8 2020

GAZ023-090000-
Hall GA-
723 PM EDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR HALL COUNTY UNTIL 800 PM EDT...

At 723 PM EDT...a strong thunderstorm was near Murrayville, or near
Gainesville. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Gainesville and Murrayville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3443 8373 3424 8374 3428 8393 3430 8393
      3430 8395 3433 8395 3436 8398 3439 8398
      3440 8397 3442 8398 3445 8392 3447 8393
TIME...MOT...LOC 2323Z 013DEG 2KT 3439 8387

WIND...40MPH
Special weather statement, Jul 8, 7:24 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
724 PM EDT Wed Jul 8 2020

GAZ090-091-102-103-090000-
Chattahoochee GA-Stewart GA-Marion GA-Webster GA-
724 PM EDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHATTAHOOCHEE...
NORTHEASTERN STEWART...SOUTHERN MARION AND NORTHWESTERN WEBSTER
COUNTIES UNTIL 800 PM EDT...

At 724 PM EDT...a strong thunderstorm was over Manta, or near
Cusseta...moving southeast at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Buena Vista, Cusseta, Preston, Seminole, Christopher, Doyle, Church
Hill, Brooklyn, Renfroe, Draneville, Manta and Zellobee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3222 8481 3239 8471 3230 8441 3206 8456
TIME...MOT...LOC 2324Z 298DEG 11KT 3228 8469

WIND...40MPH
Special weather statement, Jul 8, 8:03 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
803 PM EDT Wed Jul 8 2020

GAZ069-079>081-090030-
Taylor GA-Upson GA-Crawford GA-Talbot GA-
803 PM EDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR TAYLOR...SOUTHEASTERN UPSON...
WESTERN CRAWFORD AND SOUTHEASTERN TALBOT COUNTIES UNTIL 830 PM EDT...

At 803 PM EDT...a strong thunderstorm was over Wesley Church, or 8
miles northwest of Butler...moving east at 5 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Butler, Howard, Salem, Prattsburg, Wesley Church, Carsonville and
Fickling Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3259 8441 3276 8435 3275 8402 3243 8421
TIME...MOT...LOC 0003Z 286DEG 6KT 3266 8430

WIND...40MPH
Special weather statement, Jul 8, 8:20 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
820 PM EDT Wed Jul 8 2020

GAZ006-008-090045-
Union GA-Fannin GA-
820 PM EDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION AND
NORTHEASTERN FANNIN COUNTIES UNTIL 845 PM EDT...

At 820 PM EDT...a strong thunderstorm was over Loving, or 7 miles
northeast of Blue Ridge...moving east at 25 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Blue Ridge, Blairsville, Morganton, Hemp, Owltown, Mineral Bluff,
Nottely Dam, Hurst, Ivy Log, Loving and Jones Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3497 8395 3494 8392 3493 8392 3492 8389
      3476 8393 3486 8434 3499 8431 3499 8394
TIME...MOT...LOC 0020Z 280DEG 21KT 3495 8423

HAIL...0.25IN
WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:03 PM EDTSpecial Weather StatementFFCTaylor27 min
Jul 8, 8:20 PM EDTSpecial Weather StatementFFCFannin, Union25 min
Jul 8, 8:43 PM EDTSpecial Weather StatementFFCTaylor32 min
Jul 8, 8:56 PM EDTSpecial Weather StatementFFCFannin, Gilmer34 min
Jul 8, 9:22 PM EDTSpecial Weather StatementFFCForsyth23 min
Jul 9, 4:17 PM EDTSpecial Weather StatementFFCWhite28 min
Jul 9, 4:36 PM EDTSevere Thunderstorm WarningFFCUnion28 min
Jul 9, 4:42 PM EDTSevere Thunderstorm WarningFFCPickens33 min
Jul 9, 4:45 PM EDTSpecial Weather StatementFFCWhitfield30 min
Jul 9, 5:21 PM EDTSpecial Weather StatementFFCHall24 min
Jul 9, 5:26 PM EDTSpecial Weather StatementFFCForsyth34 min
Jul 9, 5:44 PM EDTSevere Thunderstorm WarningFFCGilmer31 min
Jul 9, 5:50 PM EDTSpecial Weather StatementFFCFulton25 min
Jul 9, 6:13 PM EDTSpecial Weather StatementFFCGwinnett32 min
Jul 9, 6:20 PM EDTSpecial Weather StatementFFCFulton25 min
Jul 9, 6:37 PM EDTFlash Flood WarningFFCCobb, Fulton6 hr
Jul 9, 6:46 PM EDTSevere Thunderstorm WarningFFCClayton, Fayette, Fulton44 min
Jul 9, 6:51 PM EDTSpecial Weather StatementFFCGwinnett24 min
Jul 9, 6:56 PM EDTSevere Thunderstorm WarningFFCDeKalb, Gwinnett34 min
Jul 9, 7:24 PM EDTSpecial Weather StatementFFCCobb36 min
Jul 9, 7:30 PM EDTSevere Thunderstorm WarningFFCDeKalb, Gwinnett, Rockdale30 min
Jul 9, 7:53 PM EDTSpecial Weather StatementFFCPike, Upson37 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.